Alert archive / Tennessee / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 300, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at Aug 4, 1997, 4:45 PM CDT for DeKalb County, Tennessee. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 4, 1997, 4:45 PM CDT (21:45 UTC)
- Expired
- Aug 4, 1997, 5:15 PM CDT
- In force
- 30 min
- Issued by
- NWS Nashville, TN
- Area
- Whole counties
County DeKalb County, TN
The radar
The Nashville radar (KOHX), 72 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 4, 4:45 PM CDT | Thunderstorm Wind 50 | Smithville, TN | Highway department reported trees down in Smithville. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.8 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 40 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 1316 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KBNA 042146 RRA SVRBNA TNC041-042215- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NASHVILLE TN 445 PM CDT MON AUG 4 1997 THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 515 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN MIDDLE TENNESSEE ...DE KALB COUNTY AT 443 PM CDT...DOPPLER RADAR SHOWED A SEVERE THUNDERSTORM 5 MILES EAST OF SMITHVILLE MOVING SOUTHEAST AT 30 MILES AN HOUR TOWARD THE TOWN OF KELTON. THIS STORM CONTAINS DAMAGING WIND GUSTS TO AT LEAST 60 MILES AN HOUR AND POSSIBLY HAIL THE SIZE OF DIMES. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. STEIGERWALDT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 2:18 PM CDT, 2 hours 27 minutes earlier.
Area forecast discussion, Aug 4, 2:18 PM CDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 212 PM CDT MON AUG 4 1997 MDLS SMLR IN MOVG CDFNT ACRS STA OVRNGT. FNT SHUD BGN TO ACCELERATE AS MID/UPR LVL TROF OVR E U.S. AMPLIFIES CAUSING WNDS TO BCM MORE NLY WITH TIME. ETA MDL BRINGS DRIER MEAN RH INTO STA MORE QUICKLY THAN NGM/AVN MDLS THIS EVE. AT 17Z...RUC SFC ANALYSIS SHOWED CDFNT ACRS SRN MO INTO NRN KY AND ON TO NE FM THERE. STLT LOOP SHOWED E/W DVLPMT OF CLDS IN SFC PRE-FNTL TROF LOCATED SLGTLY AHD OF CDFNT JUST S OF KY/TN BDR ATTM... WITH BNA 88D SHOWED SCT RW/TRW DVLPG. APRS TO BE ADEQUATE INSTABILITY...WIND/MSTR CONVERGENCE ALG PRE-FNTL TROUGH FOR CONTD DVLPMT OF RW/TRW ALG IT AS IT MOVS S ACRS MID STA THIS AFTN AND ERY THIS EVE. EVEN THO BTR MID LVL DRYING ADVTG IN FM THE W... SFC THETA-E RDG AXIS EXTENDING FM SRN MO E INTO NRN TN 17Z WAS EVIDENTLY ENOUGH TO GENERATE PRECIP TO W OF BNA AS WELL. DUE TO WEAK DYNAMICS... EXPECT ALL PRECIP TO DISSIPATE LTR THIS EVE WHEN HEATG ENDS. WITH UPR RDG FCST TO RETROGRADE SLGTLY OVR NXT SVRL PDS WITH LWRG HGTS RESULTING OVR OUR REGION...EXPECT COOLER TEMPS AND DRY WEATHER FOR NXT SVRL DAYS AT LEAST. APRS THE FAN GUIDANCE HAS A BETTER HANDLE ON TEMPS NEXT FE$W DAYS AND FOLLOWED FOR THE MOST PART. BNA BU 066/084/059/082 100 STEIGERWALDT
The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 4:15 PM CDT | Severe Thunderstorm Warning | OHX | Putnam, White | 30 min |
| Aug 4, 4:20 PM CDT | Severe Thunderstorm Warning | OHX | Sumner, Wilson | 40 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.